You are using an outdated browser. Please upgrade your browser to improve your experience.
Popular NSAID Pain Relievers
Increase Risk of Heart Attack and Stroke
A new study has found that healthy people who take certain
NSAID (Nonsteroidal anti-inflammatory drugs)
pain relievers may increase their risk of heart attack and stroke.
People commonly use NSAIDs, especially OTC formulations, to reduce fever and relieve pain caused by conditions such as arthritis, headache, toothache, back pain, muscle pain, menstrual cramps or minor injury.
Previous studies linked NSAIDs and cardiovascular risks in persons with other high risk factors or established heart disease, however this study is the first to measure the increased cardiovascular risk caused by NSAIDs in healthy people.
“We conducted this study to answer whether any specific NSAID carried a risk of cardiovascular adverse events among healthy individuals and to explore if there were safer alternatives within the group of NSAIDs,” study authors said.
Researchers in Denmark studied 1,028,437 healthy Danish individuals with an average age of 39 from January 1, 1997 to December 31, 2005 for increased cardiovascular morbidity and mortality with the use of rofecoxib (Vioxx), diclofenac, celecoxib, naproxen and ibuprofen.
Rofecoxib, marketed as the brand name Vioxx, is no longer available in the United States. Merck voluntarily withdrew the drug from the market in 2004 after studies showed an increased risk of heart attack and stroke. Vioxx was widely used in the U.S. before its withdrawal, generating $2.5 billion in sales revenue in 2003.
Diclofenac, marketed as brand names Cambia, Cataflam, Voltaren, Voltaren-XR and Zipsor, and Celecoxib marketed as Celebrex are only available by prescription in the U.S., while consumers can purchase ibuprofen over-the-counter (OTC) as brand names such as Advil, Motrin, Midol and Nuprin. Naproxen is available by prescription, but consumers can also purchase naproxen (Aleve) over-the-counter.
According to Healthday News, compared to people who took no NSAIDs, researchers of the study found that patients taking diclofenac had a 91% higher risk of death from heart attack and stroke, much higher than the 66% increased risk for those taking rofecoxib (Vioxx). People taking the largest doses of diclofenac saw risk of heart attack doubled and for those taking the largest doses of rofecoxib (Vioxx) risk tripled.
Perhaps the most relevant study finding for U.S consumers self-medicating with OTC ibuprofen products is that ibuprofen showed a 29% higher risk of stroke.
Researchers found no increased risk of heart attack or stroke with use of naproxen. Their analyses of celecoxib were not conclusive.
“Because treatment with NSAIDs is so widely distributed in the general population, it is also of great importance that a safe alternative is found when NSAID treatment cannot be avoided. The safety of naproxen has been much debated, but it is widely accepted that naproxen is probably the NSAID with the safest cardiovascular risk profile, and our results support this assumption,” the researchers said. “Our results suggest that naproxen could be a safer alternative when NSAID treatment is required.”
The study appears in the June 8, 2010 issue of Circulation: Cardiovascular Quality and Outcomes, a Journal of the American Heart Association.
The U.S. Food and Drug Administration (FDA) requires drug labels for NSAIDs to warn of increased risk of heart attack or stroke associated with long-term continuous use of the drug. The Denmark study population had a median exposure time to NSAIDs of 14 days, indicating short-time exposure in most individuals.
Effective Fall 2011
To help encourage appropriate acetaminophen use and reduce the risk of accidental overdose and liver damage, the makers of Extra Strength TYLENOL® are implementing new dosing instructions. The new guidelines lower the maximum daily dose for single-ingredient Extra Strength TYLENOL® (acetaminophen) products sold in the U.S. from 8 pills per day (4,000 mg) to 6 pills per day (3,000 mg). The dosing interval will also change from 2 pills every 4 – 6 hours to 2 pills every 6 hours. The new dosing instructions are being implemented in an effort to lessen the likelihood of accidental overdose which can cause liver damage or liver failure.
June 30, 2009: FDA Warns about dangers of Tylenol and all acetaminophen containing drugs due to rise in liver damage and deaths.
Recommended daily dosage is reduced.
See the following three articles for more details...
Q&A: What's the problem with taking Tylenol?
Common questions answered about new acetaminophen advisories
Retrieved July 5, 2009. from http://www.msnbc.msn.com/id/31672184/ns/health-more_health_news/ns/health-more_health_news
Anyone who’s ever popped a painkiller to tackle a tough headache or an aching back had to pause at the federal Food and Drug Administration’s latest warnings this week. First, an advisory panel recommended yanking off the market two popular prescription drugs, Vicodin and Percocet, which combine narcotics with a popular pain medication, acetaminophen. At the same time, another group took aim at acetaminophen on its own, seeking to lower the recommended daily dose of one of the most widely used over-the-counter drugs in the country. The FDA’s chief worry is that too many people are suffering accidental liver damage associated with acetaminophen, the drug that fuels brands like extra-strength Tylenol and Excedrin. A study of 22 leading specialty medical centers in the U.S. showed that between 1998 and 2003, acetaminophen damage was the leading causing of acute liver failure, according to FDA data.
But where does that leave consumers who need a little something to ease arthritis or a sore shoulder? Here are a few answers:
Q: How can taking a couple Tylenol be dangerous? Doesn’t everybody do it?
A: Yes, analgesics like acetaminophen and ibuprofen are the most frequently taken non-prescription drugs in the country, with between 16 percent and 20 percent of U.S. adults using them in a given week, according to a 2002 study in the Journal of the American Medical Association. The problem is that people pay too little attention to the recommended dosage, previously listed at 4 grams of acetaminophen per day, which amounts to eight 500-milligram Extra Strength Tylenol tablets. However, some people self-medicate, popping 10 or 12 pills — or more — in a 24-hour period. People think that if it’s a safe drug and I have this pain, it works better if I take more,” said Cesar Alaniz, a clinical associate professor at the University of Michigan College of Pharmacy.
Q: But don’t you have to take a lot of extra pills before it’s a problem?
A: The answer is definitely no, said Alaniz and other experts. One of the reasons the FDA wants to lower the recommended dose of over-the-counter acetaminophen is because taking just a small amount over the advised level can cause liver damage. If the recommended level is 4 grams a day, the level at which damage occurred in cases tracked by the FDA's drug warning system was between 5 and 7.5 grams a day. That can amount to an extra two to seven 500-milligram tablets a day, not much for people who routinely pop a couple extra pills at a time. And if that dosage continues for days or weeks, or if the acetaminophen is combined with alcohol, the results can be dangerous or — even deadly.
Q: I'm confused about Percocet and Viocdin. My doctor prescribed Percocet after my knee surgery. Was that dangerous?
A: Not if you took the painkillers as prescribed. Prescription drugs like Percocet and Vicodin combine acetaminophen with narcotic drugs for enhanced relief. And they're very popular. FDA data suggests that prescription acetaminophen drugs were prescribed 200 million times last year. The worry, though, is that too many people don't take these powerful medications as directed, leading to a huge rise in unintentional overdoses. About 60 percent of acetaminophen-related deaths are linked to prescription drugs, according to FDA figures. It's not clear whether the FDA actually will follow the recommendations of its expert panel, which was split 20-17 in the vote to urge removing the drugs from the market. If they do, it's likely that some patients will switch to narcotic-only versions of the drugs, including opiates such as hydrocodone and oxycodone. They've also been implicated in a spike in prescription drug deaths. Or consumers may up their doses of non-steroidal anti-inflammatory drugs such as aspirin, ibuprofen or naproxen, said Dr. Bruce Silverman, a gastorenterologist in Olympia, Wash., who specializes in treating liver damage. The trouble there is that those drugs can cause digestive bleeding or kidney damage. "When you take away one medication, you'll see people switching to another one to relieve their pain," Silverman said. "There is no analgesic that provides pain relief without risk." He's hopeful that the panel recommendation will be adopted and that it will spark a trend toward decreased use of narcotics for pain relief. The irony, Silverman said, is the more people use narcotic drugs, the more they need them, and in larger doses. He advocates for non-medical pain relief including bio-feedback, exercise and diet control. "In general, people have to look at other approaches for pain management," he said.
Q: Liver damage sounds serious. What are the warning signs?
A: Liver damage is serious, particularly because it can result in acute liver failure, the need for a liver transplant or death. People who take high doses of acetaminophen for extended periods of time should look out for the following symptoms and seek immediate medical help if they detect them:
Low fever with nausea, stomach pain and loss of appetite
Jaundice (yellowing of the skin or eyes)
One problem with liver damage is that the initial phase of illness can be followed by a period of apparent recovery. Some people continue to take acetaminophen during that period, which only makes the problem worse. By the time they reach the third phase of liver damage, the most serious phase, it can be too late for help. Doctors usually pump the stomach of people with acetaminophen overdoses and they’ll often give an antidote, acetylcysteine.
Q: What’s the correct dose of acetaminophen to take? Is there a way to control my pain and not risk liver damage?
A: FDA advisers have not yet determined a new maximum dosage of acetaminophen, but Alaniz said it could settle at 2 grams or 3 grams a day or between four and six 500-milligram pills. He advises people to reduce the strength of the pills they take. For instance, if the previous maximum was two 500-milligram pills four times a day, a consumer could substitute 325-milligram pills instead. Alaniz emphasized that tolerance for acetaminophen can vary with individual chemistry. He also urged people to remember that acetaminophen comes in many forms, from prescription drugs like Percocet and Vicodin to over-the-counter cough medicines such as NyQuil. It’s easy to overlook the cumulative dose of medication from all the sources. “All over-the-counter medications carry risks,” Alaniz said. “It’s important for the public to know.
More reasons to use extra caution when taking painkillers like Tylenol.
Monday, June 29, 2009
Retrieved July 5, 2009, from MSN Health & Fitness
Acetaminophen is what I've always grabbed when I have a throbbing headache, or a teething baby to soothe, or a fever to tame. And I have to say, when the headache's excruciating, or the fever's raging, I sometimes supplement the recommended dose with an extra pill, or take the next dose an hour earlier than advised.
But I won't do that ever again. This dosage-fudging is extremely dangerous. The FDA is meeting today and tomorrow to discuss the need for making warnings on OTC painkiller packaging even stronger because of reports of liver damage—even the need for liver transplants and deaths—in consumers who accidentally took excessive doses of Tylenol.
Our assumption that acetaminophen is safe and that we can engage in creative dosing at will could easily push any of us into the liver-damage danger zone. The danger is especially of concern for children. If you've had to give an inconsolable baby some liquid painkiller at 3 a.m., you know how tricky it is to read the dosing level and get it into your kid's mouth with any shred of accuracy. According to market-research firm Mintel, close to $3 billion was spent on over-the-counter analgesics in 2007, the most recent year for which statistics are available. (And this figure doesn't count sales at convenience stores or discount clubs like Costco—where I usually procure my jumbo-size bottles of Tylenol for my family). This statistic does include ibuprofen (found in non-steroidal anti-inflammatory meds like Advil <http://advil.com/>) along with acetaminophen tablets and liquids such as Tylenol <http://tylenol.com/>.
However, it should be noted that Mintel's researchers expressed concern that much of the public erroneously believes that Tylenol can help with inflammation and swelling—say, from a sprained ankle—when it's ibuprofen that's helpful in that respect. "Twenty-one percent of respondents say that the drug reduces swelling, even though it has no documented anti-inflammatory action (but it does come as a specific product for arthritis pain)," says the Mintel paper. Yikes.
Researchers have also found the liver-damaging potential of acetaminophen is compounded when it's taken along with caffeine. Tell that to teens who keep downing Red Bull and other energy drinks.
To their credit, Tylenol and Advil currently include warnings on their Web sites warning about potential risks from taking their products. The one on the Advil site, it should be noted, is dramatically more noticeable. The two links on the Tylenol.com site are in tiny type, and one is at the very bottom of the page. If I weren't looking for them, I'd have a hard time finding them on my laptop, even though it's in red.
Hiding something, are they?
It remains to be determined what additional precaution recommendations or warnings may be added to the painkillers' packaging. At the least, the FDA may repeat its recommendation (from just May of this year!) to change infant formulations to one strength, to avoid accidental confusion or overdosages when they're mistaken for extra-strength medication. The FDA is recommending that the maximum adult (single) dose be 650 milligrams That's less than two extra-strength tablets (which are 500 mg each).
So, while the FDA debates just how strong a warning to add to packages of Tylenol and NSAIDs, the next time I get a headache, the only thing I'll be popping is ice cubes into an ice pack.
For more information on acetaminophen's potential dangers and how to protect your and your family's health, read the FDA's Consumer Health Information report <http://www.fda.gov/downloads/ForConsumers/ConsumerUpdates/UCM168940.pdf> on acetaminophen and liver injury.
FDA Considering stronger warnings on Tylenol products
Retrieved July 5, 2009, from http://ozarksfirst.com/content/fulltext/?cid=163562
Accidental overdose of a popular medication, acetaminophen, is sending patients to the emergency room and in some cases into liver failure.
On June 30, 2009, a FDA advisory panel recommended some steps to help solve the problems.
Lower the dose of acetaminophen. That recommendation from government experts could soon have drug companies changing dosage amounts. It's best known in Tylenol, but the pain reliever and fever reducer can be found in hundreds of medications.
"We see patients all the time with Tylenol toxicity," explains Dr. Theodore Bania, St. Luke's-Roosevelt Hospital.
Doctor Bania says patients can accidently damage their liver by taking too much acetaminophen . For example, someone who's sick may take Tylenol for a headache and then take cold medicine, not realizing it also contains acetaminophen.
"And then already you're overdosing or taking too much Tylenol," says Dr. Bania.
People who suffer chronic pain can run into problems because acetaminophen is also found in some prescription painkillers. Acetaminophen overdose is the leading cause of liver failure in the U.S. sending some 56,000 Americans to the emergency room every year.
An FDA advisory committee recommends reducing the maximum daily dose to less than four grams. The equivalent of eight Extra Strength Tylenol. It also wants to reduce the maximum single dose to 650 milligrams.
Doctors say there is an easy way to avoid overdose.
"Following the label and reading the label. Many, many patients don't really read the label," says Dr. Michael Benninger, Cleveland Clinic.
Those labels could soon be changing. The FDA will make a final decision at a later date. The agency does not have to follow an advisory committee's suggestions, but usually does.
|Sunday||call for appt||call for appt|